Reactions 1704, p26 - 2 Jun 2018 Thyrotoxicosis and thyroid storm: case report A 70-year-old woman developed thyrotoxicosis following treatment with amiodarone. She also developed thyroid storm secondary acute thyrotoxicosis following subsequent use of an unspecified iodinated contrast media during percutaneous coronary intervention [routes and dosages not stated]. The woman, who had a history of arterial hypertension, pacemaker implantation for sick sinus syndrome, was receiving long term treatment with amiodarone for paroxysmal atrial fibrillation. Subsequently, she was hospitalised with concurrent acute typical chest pain. She had also undergone coronary artery bypass grafting 16-years earlier followed by percutaneous coronary intervention (PCI) with a drug-eluting stent 9 years later. Three weeks prior to the current admission, she presented with tremor, palpitations and weight loss suggestive of thyrotoxicosis. Laboratory investigations revealed decreased levels of TSH and elevated levels of free thyroxine (T4) and free triiodothyronine (T3). Consequently, she was diagnosed with amiodarone-induced thyrotoxicosis [duration of treatment to reaction onset not stated]. The woman’s amiodarone treatment was stopped. She was treated with carbimazole. Consequently, at three week follow up, reduction in free T4 and T3 levels was noted. Subsequent thyroid ultrasound revealed a slightly enlarged and heterogeneous thyroid gland, but excluded a nodular formation as well as hypervascularisation. Upon current admission, an electrocardiogram showed ST-segment depression from V3 to V6 leads and elevated cardiac biomarkers. Subsequent coronary angiography demonstrated concurrent 3-vessel coronary artery disease with occlusion of the saphenous vein graft to right coronary artery (RCA), involution of the left internal mammary artery graft to left anterior descending artery (LAD), 50% distal left main coronary artery stenosis, obtuse marginal branches and intermediate artery stenosis, 50% distal RCA in-stent restenosis, and haemodynamically significant proximal LAD stenosis. Consequently, she underwent PCI to the proximal LAD with a drug-eluting stent. An iodinated contrast media [specific drug not stated] was administered during the procedure. During the procedure, she developed acute neurological symptoms including agitation, delirium, headache, nausea, vomiting and confusion requiring premature interruption of the procedure. Physical examination did not show any focal neurological symptoms; however, fever and sinus tachycardia were observed. Electroencephalogram revealed moderate and diffuse encephalopathy without irritative pattern. She was suspected to have developed acute thyrotoxicosis with thyroid storm precipitated by iodinated contrast media administration during PCI. Her clinical presentation was meeting the diagnostic criteria of the Japan Thyroid Association and the Burch and Wartofsky’s score was 55 points. She was immediately treated with hydrocortisone, metoprolol and carbimazole. On the following day, total regression of neurological manifestations was observed with progressive decrease in free T4 and T3 levels. Author comment: "Three weeks prior to admission, the patient presented with weight loss, tremor and palpitations suggestive of thyrotoxicosis, with decreased levels of thyroid stimulating hormone. . .suggestive of amiodarone-induced thyrotoxicosis". "Acute thyrotoxicosis with [thyroid storm] precipitated by iodinated contrast media administration during [percutaneous coronary intervention] was suspected." Degrauwe S, et al. Thyroid storm: A rare and life-threatening cause of acute neurological manifestations during urgent percutaneous coronary intervention for acute coronary syndrome. Cardiology Journal 24: 342-343, No. 3, 2017. Available from: URL: http://doi.org/10.5603/CJ.2017.0064 - Switzerland 803323984 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud